May 2022 Asymptotically efficient estimators for stochastic blockmodels: The naive MLE, the rank-constrained MLE, and the spectral estimator
Minh Tang, Joshua Cape, Carey E. Priebe
Author Affiliations +
Bernoulli 28(2): 1049-1073 (May 2022). DOI: 10.3150/21-BEJ1376


We establish asymptotic normality results for estimation of the block probability matrix B in stochastic blockmodel graphs using spectral embedding when the average degrees grows at the rate of ω(n) in n, the number of vertices. As a corollary, we show that when B is of full-rank, estimates of B obtained from spectral embedding are asymptotically efficient. When B is singular the estimates obtained from spectral embedding can have smaller mean square error than those obtained from maximizing the log-likelihood under no rank assumption, and furthermore, can be almost as efficient as the true MLE that assumes the rank of B is known. Our results indicate, in the context of stochastic blockmodel graphs, that spectral embedding is not just computationally tractable, but that the resulting estimates are also admissible, even when compared to the purportedly optimal but computationally intractable maximum likelihood estimation under no rank assumption.

Funding Statement

The authors were supported in part by Johns Hopkins University Human Language Technology Center of Excellence and the XDATA and D3M programs of the Defense Advanced Research Projects Agency as administered through contract FA8750-12-2-0303 and contract FA8750-17-2-0112.


The authors would like to thank the anonymous referees, an Associate Editor and the Editor for their constructive comments that considerably improved the quality of this paper.


Download Citation

Minh Tang. Joshua Cape. Carey E. Priebe. "Asymptotically efficient estimators for stochastic blockmodels: The naive MLE, the rank-constrained MLE, and the spectral estimator." Bernoulli 28 (2) 1049 - 1073, May 2022.


Received: 1 July 2020; Revised: 1 May 2021; Published: May 2022
First available in Project Euclid: 3 March 2022

MathSciNet: MR4388929
zbMATH: 07526575
Digital Object Identifier: 10.3150/21-BEJ1376

Keywords: Asymptotic efficiency , asymptotic normality , random dot product graph , spectral embedding , stochastic blockmodels

Rights: Copyright © 2022 ISI/BS


This article is only available to subscribers.
It is not available for individual sale.

Vol.28 • No. 2 • May 2022
Back to Top